Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 19, 2019, 4:59 PM EDT for Howard County, Madison County, Tipton County, Indiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2019, 4:59 PM EDT (20:59 UTC)
- Expired
- Jun 19, 2019, 11:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howard County, IN, Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:48 PM EDT | HEAVY RAIN 3 | Greentown, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
123
WGUS53 KIND 192059
FFWIND
INC067-095-159-200000-
/O.NEW.KIND.FF.W.0033.190619T2059Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
459 PM EDT Wed Jun 19 2019
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northwestern Madison County in central Indiana...
Eastern Howard County in central Indiana...
Tipton County in central Indiana...
* Until 800 PM EDT.
* At 459 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Elwood, Tipton, Windfall, Greentown, Sharpsville and Indian
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4056 8586 4038 8586 4038 8572 4023 8577
4026 8622 4057 8600
$$
MRD1 follow-up statement
976
WGUS53 KIND 192346
FFWIND
INC067-095-159-200300-
/O.EXT.KIND.FF.W.0033.000000T0000Z-190620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
746 PM EDT Wed Jun 19 2019
The National Weather Service in Indianapolis has extended the
* Flash Flood Warning for...
Northwestern Madison County in central Indiana...
Eastern Howard County in central Indiana...
Tipton County in central Indiana...
* Until 1100 PM EDT.
* At 745 PM EDT, local law enforcement reported numerous roads with
high water over them across the warned area. Up to three inches of
rain have already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Elwood, Tipton, Windfall, Greentown, Sharpsville and Indian
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4056 8586 4038 8586 4038 8572 4023 8577
4026 8622 4057 8600
$$
MRD/CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:30 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 19, 4:30 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 430 PM EDT Wed Jun 19 2019 .UPDATE... The Aviation Section has been updated below. && .SYNOPSIS... Issued at 357 PM EDT Wed Jun 19 2019 An active and wet pattern of rounds of showers and thunderstorms will continue across central Indiana for several days, continuing to contribute to flooding problems. With the exception of Thursday, above normal temperatures can be expected. && .NEAR TERM /This evening and tonight/... Issued at 357 PM EDT Wed Jun 19 2019 Showers and storms are moving northeast across central Indiana at 330 pm. These storms are producing heavy rainfall but are moving more quickly than those yesterday. The flash flooding threat will continue though as more storms are forming upstream and will move over the same areas, and again with all the moisture available these are pretty efficient rain producers. Models continue to indicate an increase in shear over the next few hours, but the current storms moving through may tap out the available instability. Will have to keep an eye on storms moving in from the west and southwest as the shear there increases, but for now think potential is for some strong and a few severe storms with damaging winds, along with potential for flash flooding pretty much anywhere in the forecast area. Heavy rain will continue into the overnight hours as more rounds of showers and storms move over the area, with radar mosaic now showing several rounds upstream, and the latest model runs put some of the heaviest rainfall later tonight along the northern counties. Thus will expand the flash flood watch to include the entire forecast area through Thursday. Low temperatures should hang in the 60s. && .SHORT TERM /Thursday Through Saturday/... Issued at 357 PM EDT Wed Jun 19 2019 Thursday low pressure will move through the state during the morning. This will keep showers and possibly a thunderstorm or two over central Indiana during the morning and into the afternoon. Expect this activity to end from southwest to northeast as the low lifts northeast away from the area. Could see heavy rain into Thursday morning, and will keep the flash flood watch going through the day on Thursday, but would not be surprised if it can be allowed to drop by Thursday afternoon. Thursday night upper ridging will start to build in through Friday morning. This should push out any precipitation for that brief period. By Friday afternoon, though, an upper wave will skirt the top of the ridge and bring more forcing for storms to the area. The front could be stalled over the southern parts of the area, but that location is still a bit variable in the models, and then gets lifted through the forecast area on Saturday as a warm front. The front's location Friday night as well as the upper ridge over the area are showing some potential for overnight MCS development. However, trying to pinpoint if one will impact here or another CWA around central Indiana is still uncertain. Will carry chances for thunderstorms from Friday afternoon onward. Saturday's chances for thunderstorms will be largely determined by what happens overnight Friday and into Saturday morning, and thus looking at chances for thunderstorms but confidence is middle of the road at best. && .LONG TERM /Saturday night through Wednesday/... Issued at 244 PM EDT Wed Jun 19 2019 An upper ridge will hang around over the area Saturday night into Sunday and then start to move to the east. At the surface though the area will be in the warm sector with a southwesterly flow of warm moist air. Thus still looking at more chances for showers and thunderstorms. By Sunday night onward an upper trough will start moving eastward toward the area and its orientation could become negative as it nears central Indiana, and this could bring some severe potential with it if it makes that turn. Regardless, with waves moving through this upper flow and a surface system moving in will see continued chances for showers and thunderstorms. With continued forcing and moisture available, any sort of extended dry stretch for a particular location is unlikely. Also, given the amount of available moisture, heavy rain and flooding will remain a threat. Based on thicknesses, above normal temperatures are expected, as well as high humidity given the overall pattern. && .AVIATION /Discussion for 192100z TAF issuance/... Issued at 430 PM EDT Wed Jun 19 2019 Refined some of the tempo timing on thunderstorms and added lower visibilities within storms based on observations. Round one is almost through KIND and currently at KLAF, but round 2 is upstream and will be arriving shortly at KHUF, and in the next hour or so at KBMG, and next 1-2 hours at KIND and KLAF. Previous discussion follows... VFR outside of thunderstorms for the afternoon and evening hours, but MVFR to IFR within thunderstorms that are becoming more numerous in coverage to the west and moving northeast at 17z. Expect isolated to scattered coverage over the next hour or two but will see a marked increase in that by 19z if not before (for KHUF will be much sooner). Will include tempo thunder groups at all the sites. This will continue through at least around 3z or so, but may not keep the thunder going quite that long as there may be a break and confidence decreases tonight. Higher confidence though that at ceilings will decrease tonight to low MVFR or IFR and stay that way into the morning hours Thursday. Light southerly component winds outside of thunderstorms this afternoon (higher gusts in storms and variable directions), and then expect to see some wind gusts during the day on Thursday out of the northwest. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for INZ035>049- 051>057-060>065-067>072. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....CP AVIATION...CP
Hazardous weather outlook, Jun 19, 3:47 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 347 AM EDT Wed Jun 19 2019 INZ021-028>031-035>049-051>057-060>065-067>072-200800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 347 AM EDT Wed Jun 19 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Patchy fog is possible this morning. A FLASH FLOOD WATCH is in effect for much of Central Indiana. There is SLIGHT RISK for Severe Weather along and south of a Terre Haute to Greensburg Line. Heavy rain from showers and storm may result in Flash Flooding. Hazards: Heavy Rain resulting in Flash Flooding. Damaging winds...Isolated Tornadoes...Lightning and Patchy fog. Timing: Patchy fog is possible until 900 am. Showers and Thunderstorms...possibly severe and possibly with heavy rain are mostly likely to occur late this afternoon and Tonight. Discussion: The saturated ground and light winds overnight will produce patchy fog during the early morning hours. Low pressure approaching from the plains states along with a lingering frontal boundary will result in showers and thunderstorm development tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorms are possible Thursday and again on Friday afternoon through Tuesday, with the brief exception of Thursday night into Friday. Heavy rain could cause some flooding or flash flooding Thursday. Additional heavy rain is possible over the weekend which could also cause flooding. Additional chances for severe weather may arrive for the weekend, but confidence in this is low at this time. Discussion: A couple of low pressure systems and several upper waves will continue to keep showers and thunderstorms in the forecast for central Indiana. Repeated heavy rainfall over the same areas could cause some flooding problems. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Spotters are encouraged to report rainfall amounts and any new flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
In the hours before
Special weather statement, Jun 19, 1:25 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 PM EDT Wed Jun 19 2019
INZ060-191800-
Sullivan IN-
125 PM EDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 200 PM
EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Palestine, or 14 miles east of Robinson, moving
northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sullivan, Dugger, Carlisle, Merom, Turtle Creek Reservoir and Paxton.
LAT...LON 3921 8749 3909 8724 3898 8724 3890 8733
3890 8752 3891 8753 3892 8753 3892 8752
3894 8752 3896 8751 3897 8753 3899 8758
3899 8756 3900 8758 3903 8757 3904 8758
3906 8757 3907 8758
TIME...MOT...LOC 1724Z 212DEG 13KT 3897 8748
KH/CPSpecial weather statement, Jun 19, 3:01 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
301 PM EDT Wed Jun 19 2019
INZ044-045-052-191930-
Clay IN-Putnam IN-Parke IN-
301 PM EDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...EASTERN PARKE
AND NORTHWESTERN PUTNAM COUNTIES UNTIL 330 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brazil, or 15 miles northeast of Terre Haute, moving
northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Brazil, Rockville, Knightsville, Rosedale, Harmony, Carbon,
Russellville, Bridgeton, Lena, Cecil Harden Lake and Judson.
LAT...LON 3992 8712 3990 8709 3987 8709 3987 8701
3977 8682 3950 8712 3954 8720 3961 8720
3961 8734 3962 8736
TIME...MOT...LOC 1901Z 215DEG 20KT 3964 8718
KH/CPSpecial weather statement, Jun 19, 3:55 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
355 PM EDT Wed Jun 19 2019
INZ039-047-048-192030-
Hancock IN-Hamilton IN-Marion IN-
355 PM EDT Wed Jun 19 2019
...SPECIAL WEATHER STATEMENT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Speedway, or near Indianapolis, moving north at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Lawrence, Beech Grove,
Speedway, Westfield, Avon, Cumberland, McCordsville, Meridian Hills,
Warren Park, Clermont, Homecroft, Rocky Ripple, Williams Creek,
Wynnedale, Spring Hill and Crows Nest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4001 8595 3987 8587 3965 8615 3970 8633
3986 8633 3992 8631 3993 8624 4006 8624
TIME...MOT...LOC 1955Z 202DEG 20KT 3982 8624
KH/CPSpecial weather statement, Jun 19, 4:42 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
442 PM EDT Wed Jun 19 2019
INZ051-052-060-061-192130-
Clay IN-Greene IN-Vigo IN-Sullivan IN-
442 PM EDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...SULLIVAN...
SOUTHWESTERN CLAY AND NORTHWESTERN GREENE COUNTIES UNTIL 530 PM
EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 14 miles northeast of Robinson, moving northeast at 25
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Sullivan, Jasonville, Shelburn, Farmersburg, Dugger, Hymera,
Fairbanks, Merom, Graysville, Coalmont, Pimento, Turtle Creek
Reservoir, Vicksburg and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3917 8762 3918 8762 3918 8761 3920 8759
3923 8757 3938 8724 3913 8708 3897 8753
3898 8754 3905 8758 3906 8757 3907 8759
3915 8763 3916 8763 3917 8764
TIME...MOT...LOC 2041Z 234DEG 24KT 3912 8751
TDUDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:36 PM EDT | Areal Flood Warning | IND | Clay, Owen | 6 hr |
| Jun 18, 8:42 PM EDT | River Flood Warning | IND | Hamilton, Madison | 23 hr |
| Jun 19, 11:24 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 4 days |
| Jun 19, 11:24 AM EDT | River Flood Warning | IND | Delaware, Randolph | 11 hr |
| Jun 19, 1:25 PM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 19, 3:01 PM EDT | Special Weather Statement | IND | Parke | 29 min |
| Jun 19, 3:55 PM EDT | Special Weather Statement | IND | Marion | 35 min |
| Jun 19, 4:37 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Hamilton, Marion, Tipton | 3 hr |
| Jun 19, 4:42 PM EDT | Special Weather Statement | IND | Sullivan | 48 min |
| Jun 19, 4:44 PM EDT | Areal Flood Warning | IND | Bartholomew, Jennings, Johnson, Shelby | 6 hr |
| Jun 19, 4:45 PM EDT | Severe Thunderstorm Warning | IND | Howard, Madison, Tipton | 45 min |
| Jun 19, 5:05 PM EDT | Flash Flood Warning | IND | Hamilton, Tipton | 7 hr |
| Jun 19, 5:07 PM EDT | Flash Flood Warning | IND | Sullivan | 4 hr |
| Jun 19, 5:30 PM EDT | Flash Flood Warning | IND | Howard, Tipton | 6 hr |
| Jun 19, 5:52 PM EDT | Areal Flood Warning | IND | Henry, Rush | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.